Alert archive / Arkansas / Tornado Warnings in 2002
Tornado Warning 6, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at Mar 9, 2002, 1:52 AM CST for Van Buren County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2002, 1:52 AM CST (07:52 UTC)
- Expired
- Mar 9, 2002, 2:15 AM CST
- In force
- 23 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Van Buren County, AR
The radar
The Little Rock radar (KLZK), 89 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 9:30 PM CST | Tornado Watch | SPC | 5 hr |
| Mar 9, 1:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLZK 090752
TORLIT
ARC141-090815-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
152 AM CST SAT MAR 9 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* TORNADO WARNING FOR...
VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS
* UNTIL 215 AM CST
* AT 147 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A TORNADO ABOUT 3 MILES SOUTHWEST OF CLINTON...MOVING NORTHEAST AT
50 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
SHIRLEY AND FAIRFIELD BAY AROUND 200 AM CST
&&
IF YOU ARE IN THE PATH OF THIS TORNADO...HEAD INDOORS NOW GO TO AN
INTERIOR ROOM AWAY FROM WINDOWS ON THE LOWEST FLOOR. PUT AS MANY
WALLS BETWEEN YOURSELF AND THE OUTDOORS AS YOU CAN. ABANDON MOBILES
HOMES NOW. MOVE TO A STRONG BUILDING OR UNDERGROUND SHELTER. IF THERE
ARE NO BUILDINGS NEARBY...LIE IN A DITCH TO AVOID FLYING DEBRIS. BUT
BEWARE OF RISING WATER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3571 9242 3562 9259 3549 9249 3551 9225
3571 9224
$$
54What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Mar 9, 12:09 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 9, 12:09 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1209 AM CST SAT MAR 9 2002 BASED ON CURRENT OBS ALONG AND BEHIND THE FRONT OVER OK...WENT AHEAD AND ISSUED A WIND ADVY THRU SAT MRNG FOR MY N-CNTRL AND W-CNTRL ZONES. STILL HAVE SOME SVR STORMS TO CONTEND WITH...ALONG WITH THE TORNADO WATCH UNTIL 2 AM CST. UPDATED ZONES ALREADY SENT. ..44.. .LZK... WIND ADVISORY THROUGH SATURDAY MORNING FOR ZONES ARZ003>005... ARZ012>013...ARZ021>022...ARZ030...ARZ037>038...ARZ040>0 41...ARZ052.
In the hours before
Special weather statement, Mar 8, 10:20 PM CST, 3 hours 32 minutes before
ARZ003>007-012>015-021>024-030>032-037>044-052>054-090600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1020 PM CST FRI MAR 8 2002 ...TORNADO WATCH IN EFFECT UNTIL 200 AM CST SATURDAY MORNING... TORNADO WATCH NUMBER 13 HAS BEEN ISSUED FOR MUCH OF NORTH-CENTRAL... CENTRAL AND WEST-CENTRAL ARKANSAS UNTIL 200 AM SATURDAY MORNING. AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS EVENING OVER NORTHERN AND WESTERN ARKANSAS. THE ACTIVITY FORMED IN ADVANCE OF A STRONG COLD FRONT THAT WAS STILL OVER OKLAHOMA AT MID EVENING. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE REST OF ARKANSAS OVERNIGHT AS THE COLD FRONT PUSHES EASTWARD. WITH WARM AND UNSTABLE CONDITIONS IN PLACE ACROSS THE STATE...SOME OF THE STORMS WILL BE CAPABLE BECOMING SEVERE. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS. HOWEVER...THE WIND PROFILE OVER THE REGION INDICATES SOUTHEAST WINDS AT THE SURFACE AND SOUTHWEST WINDS ALOFT. THIS CHANGE IN WIND DIRECTION WITH HEIGHT WILL RESULT IN THE POSSIBILITY OF ISOLATED TORNADOES. STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND AMATEUR RADIO OPERATORS SHOULD STAYED TUNED FOR POSSIBLE ACTIVATION LATER THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. 44
Local storm report, Mar 9, 1:22 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
122 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM WALDRON AR WIND DAMAGE
03/08/02 SCOTT TREES DOWN. REPORTED BY
HAM RADIO OPERATOR.
1045 PM 1 S ST JOE AR WIND DAMAGE
03/08/02 SEARCY TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0105 AM DARDANELLE AR .75 INCH HAIL
03/09/02 YELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0110 AM RUSSELLVILLE AR .75 INCH HAIL
03/09/02 POPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
28Special weather statement, Mar 9, 1:35 AM CST, 17 minutes before
ARZ003>007-012>016-021>025-030>033-037>045-052>056-091200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 135 AM CST SAT MAR 9 2002 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN AND CENTRAL ARKANSAS THROUGH 6 AM... A STRONG COLD FRONT WAS PUSHING THROUGH EASTERN OKLAHOMA EARLY THIS MORNING. ALONG THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS HAD DEVELOPED...WITH THE LINE ADVANCING QUICKLY TOWARD ARKANSAS. THERE WERE ALREADY SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT IN WESTERN ARKANSAS...WITH ISOLATED REPORTS OF SEVERE WEATHER. GIVEN THAT A SEVERE WEATHER REMAINS A THREAT ACROSS THE NATURAL STATE...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR MUCH OF NORTHERN AND CENTRAL ARKANSAS THROUGH 6 AM. THE WATCH INCLUDES AREAS NORTH AND WEST OF HOPE...PINE BLUFF...NEWPORT AND PARAGOULD. STORMS THAT DEVELOP IN THE WATCH AREA WILL HAVE A TENDENCY TO MOVE QUICKLY...WITH A FAST MOVEMENT INCREASING THE POTENTIAL OF WIND DAMAGE. DIME SIZE HAIL OR LARGER MAY OCCUR AS WELL. PEOPLE ACROSS NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR SEVERE WEATHER EARLY THIS MORNING. BE READY TO FIND A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. 46
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 10:02 PM CST | Severe Thunderstorm Warning | LZK | Logan | 43 min |
| Mar 8, 10:15 PM CST | Severe Thunderstorm Warning | LZK | Johnson | 45 min |
| Mar 8, 10:26 PM CST | Severe Thunderstorm Warning | LZK | Newton, Pope, Searcy | 49 min |
| Mar 8, 10:37 PM CST | Severe Thunderstorm Warning | LZK | Marion | 28 min |
| Mar 8, 10:51 PM CST | Severe Thunderstorm Warning | LZK | Baxter | 29 min |
| Mar 8, 11:06 PM CST | Flash Flood Warning | LZK | Johnson, Logan | 114 min |
| Mar 9, 12:04 AM CST | Severe Thunderstorm Warning | LZK | Searcy, Stone, Van Buren | 41 min |
| Mar 9, 12:49 AM CST | Severe Thunderstorm Warning | LZK | Pope, Yell | 41 min |
| Mar 9, 2:02 AM CST | Tornado Warning | LZK | Stone | 28 min |
| Mar 9, 2:28 AM CST | Tornado Warning | LZK | Izard | 32 min |
| Mar 9, 2:52 AM CST | Severe Thunderstorm Warning | LZK | Boone, Johnson, Logan, Newton, Scott | 53 min |
| Mar 9, 3:10 AM CST | Severe Thunderstorm Warning | LZK | Polk | 35 min |
| Mar 9, 3:27 AM CST | Severe Thunderstorm Warning | LZK | Marion, Pope, Searcy | 48 min |
| Mar 9, 3:57 AM CST | Severe Thunderstorm Warning | LZK | Yell | 43 min |
| Mar 9, 4:05 AM CST | Severe Thunderstorm Warning | LZK | Conway, Van Buren | 55 min |
| Mar 9, 4:19 AM CST | Severe Thunderstorm Warning | LZK | Perry | 46 min |
| Mar 9, 4:33 AM CST | Severe Thunderstorm Warning | LZK | Cleburne, Faulkner, Stone | 52 min |
| Mar 9, 4:41 AM CST | Severe Thunderstorm Warning | LZK | Garland, Saline | 49 min |
| Mar 9, 5:02 AM CST | Severe Thunderstorm Warning | LZK | Independence, Pulaski, White | 53 min |
| Mar 9, 5:25 AM CST | Severe Thunderstorm Warning | LZK | Lonoke | 55 min |
| Mar 9, 5:29 AM CST | Severe Thunderstorm Warning | LZK | Saline | 21 min |
| Mar 9, 5:57 AM CST | Severe Thunderstorm Warning | LZK | Jackson, Prairie, Woodruff | 48 min |
| Mar 9, 6:35 AM CST | Severe Thunderstorm Warning | LZK | Arkansas, Jefferson, Monroe | 45 min |
Nearby
Tornado Warnings in Arkansas, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.